Electronic Journal of Probability

Limit laws for functions of fringe trees for binary search trees and random recursive trees

Cecilia Holmgren and Svante Janson

Full-text: Open access

Abstract

We prove general limit theorems for sums of functions of subtrees of (random) binary search trees and random recursive trees. The proofs use a new version of a representation by Devroye, and Stein's method for both normal and Poisson approximation together with certain couplings.

As a consequence, we give simple new proofs of the fact that the number of fringe trees of size $ k=k_n $ in the binary search tree or in the random recursive tree  (of total size $ n $) has an asymptotical Poisson distribution if $ k\rightarrow\infty $, and that the distribution is asymptotically normal for $ k=o(\sqrt{n}) $. Furthermore, we prove similar results for the number of subtrees of size $ k $ with some required property $ P $, e.g., the number of copies of a certain fixed subtree $ T $. Using the Cramér-Wold device, we show also that these random numbers for different fixed subtrees converge jointly to a multivariate normal distribution. <br /><br />We complete the paper by giving examples of applications of the general results, e.g., we obtain a normal limit law for the number of $ \ell $-protected nodes in a binary search tree or in a random recursive tree.

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 4, 51 pp.

Dates
Accepted: 13 January 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067110

Digital Object Identifier
doi:10.1214/EJP.v20-3627

Mathematical Reviews number (MathSciNet)
MR3311217

Zentralblatt MATH identifier
1320.60026

Subjects
Primary: 60C05: Combinatorial probability
Secondary: 05C05: Trees 60F05: Central limit and other weak theorems

Keywords
Fringe trees Stein's method Couplings Limit laws Binary search trees Random recursive trees

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Holmgren, Cecilia; Janson, Svante. Limit laws for functions of fringe trees for binary search trees and random recursive trees. Electron. J. Probab. 20 (2015), paper no. 4, 51 pp. doi:10.1214/EJP.v20-3627. https://projecteuclid.org/euclid.ejp/1465067110


Export citation

References

  • Aldous, David. Asymptotic fringe distributions for general families of random trees. Ann. Appl. Probab. 1 (1991), no. 2, 228–266.
  • Aldous, David. Probability distributions on cladograms. Random discrete structures (Minneapolis, MN, 1993), 1–18, IMA Vol. Math. Appl., 76, Springer, New York, 1996.
  • Barbour, A. D.; Holst, Lars; Janson, Svante. Poisson approximation. Oxford Studies in Probability, 2. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1992. x+277 pp. ISBN: 0-19-852235-5
  • Billingsley, Patrick. Convergence of probability measures. John Wiley & Sons, Inc., New York-London-Sydney 1968 xii+253 pp.
  • Blum, Michael G. B.; François, Olivier; Janson, Svante. The mean, variance and limiting distribution of two statistics sensitive to phylogenetic tree balance. Ann. Appl. Probab. 16 (2006), no. 4, 2195–2214.
  • Bóna, Miklós. $k$-protected vertices in binary search trees. Adv. in Appl. Math. 53 (2014), 1–11.
  • Chang, Huilan; Fuchs, Michael. Limit theorems for patterns in phylogenetic trees. J. Math. Biol. 60 (2010), no. 4, 481–512.
  • Cheon, Gi-Sang; Shapiro, Louis W. Protected points in ordered trees. Appl. Math. Lett. 21 (2008), no. 5, 516–520.
  • Dennert, Florian; Grübel, Rudolf. On the subtree size profile of binary search trees. Combin. Probab. Comput. 19 (2010), no. 4, 561–578.
  • Devroye, Luc. Limit laws for local counters in random binary search trees. Random Structures Algorithms 2 (1991), no. 3, 303–315.
  • Devroye, Luc. Limit laws for sums of functions of subtrees of random binary search trees. SIAM J. Comput. 32 (2002/03), no. 1, 152–171.
  • Devroye, Luc; Janson, Svante. Protected nodes and fringe subtrees in some random trees. Electron. Commun. Probab. 19 (2014), no. 6, 10 pp.
  • Dobrow, Robert P.; Fill, James Allen. Multiway trees of maximum and minimum probability under the random permutation model. Combin. Probab. Comput. 5 (1996), no. 4, 351–371.
  • Drmota, Michael. Random trees. An interplay between combinatorics and probability. SpringerWienNewYork, Vienna, 2009. xviii+458 pp. ISBN: 978-3-211-75355-2
  • Feng, Qunqiang; Mahmoud, Hosam M. On the variety of shapes on the fringe of a random recursive tree. J. Appl. Probab. 47 (2010), no. 1, 191–200.
  • Feng, Qunqiang; Mahmoud, Hosam M.; Panholzer, Alois. Phase changes in subtree varieties in random recursive and binary search trees. SIAM J. Discrete Math. 22 (2008), no. 1, 160–184.
  • Fill, James Allen. On the distribution of binary search trees under the random permutation model. Random Structures Algorithms 8 (1996), no. 1, 1–25.
  • Fill, James Allen; Flajolet, Philippe; Kapur, Nevin. Singularity analysis, Hadamard products, and tree recurrences. J. Comput. Appl. Math. 174 (2005), no. 2, 271–313.
  • Fill, James Allen; Janson, Svante. Smoothness and decay properties of the limiting Quicksort density function. Mathematics and computer science (Versailles, 2000), 53–64, Trends Math., Birkhäuser, Basel, 2000.
  • Fill, James Allen; Kapur, Nevin. Transfer theorems and asymptotic distributional results for $m$-ary search trees. Random Structures Algorithms 26 (2005), no. 4, 359–391.
  • Flajolet, Philippe; Gourdon, Xavier; Martínez, Conrado. Patterns in random binary search trees. Random Structures Algorithms 11 (1997), no. 3, 223–244.
  • Fuchs, Michael. Subtree sizes in recursive trees and binary search trees: Berry-Esseen bounds and Poisson approximations. Combin. Probab. Comput. 17 (2008), no. 5, 661–680.
  • Fuchs, Michael. Limit theorems for subtree size profiles of increasing trees. Combin. Probab. Comput. 21 (2012), no. 3, 412–441.
  • Fuchs, Michael; Hwang, Hsien-Kuei; Neininger, Ralph. Profiles of random trees: limit theorems for random recursive trees and binary search trees. Algorithmica 46 (2006), no. 3-4, 367–407.
  • Gut, Allan. Probability: a graduate course. Second edition. Springer Texts in Statistics. Springer, New York, 2013. xxvi+600 pp. ISBN: 978-1-4614-4707-8; 978-1-4614-4708-5
  • Hardy, G. H.; Littlewood, J. E.; Pólya, G. Inequalities. 2d ed. Cambridge, at the University Press, 1952. xii+324 pp.
  • Holmgren, Cecilia; Janson, Svante. Asymptotic distribution of two-protected nodes in ternary search trees. Preprint, 2014. ARXIV1403.5573
  • Hwang, Hsien-Kuei; Neininger, Ralph. Phase change of limit laws in the quicksort recurrence under varying toll functions. SIAM J. Comput. 31 (2002), no. 6, 1687–1722 (electronic).
  • Janson, Svante. Asymptotic degree distribution in random recursive trees. Random Structures Algorithms 26 (2005), no. 1-2, 69–83.
  • Janson, Svante. Asymptotic normality of fringe subtrees and additive functionals in conditioned Galton–Watson trees. Random Structures Algorithms, to appear.
  • Janson, Svante; Łuczak, Tomasz; Rucinski, Andrzej. Random graphs. Wiley-Interscience Series in Discrete Mathematics and Optimization. Wiley-Interscience, New York, 2000. xii+333 pp. ISBN: 0-471-17541-2
  • Knuth, Donald E. The art of computer programming. Vol. 1. Fundamental algorithms. Third edition [of ]. Addison-Wesley, Reading, MA, 1997. xx+650 pp. ISBN: 0-201-89683-4
  • Knuth, Donald E. The art of computer programming. Vol. 3. Sorting and searching. Second edition [of ]. Addison-Wesley, Reading, MA, 1998. xiv+780 pp. ISBN: 0-201-89685-0
  • Mahmoud, Hosam M.; Smythe, R. T. Asymptotic joint normality of outdegrees of nodes in random recursive trees. Random Structures Algorithms 3 (1992), no. 3, 255–266.
  • Mahmoud, Hosam M.; Ward, Mark Daniel. Asymptotic distribution of two-protected nodes in random binary search trees. Appl. Math. Lett. 25 (2012), no. 12, 2218–2222.
  • Mahmoud, Hosam M.; Ward, Mark Daniel. Asymptotic properties of protected nodes in random recursive trees. Preprint, 2014.
  • Meir, A.; Moon, J. W. Recursive trees with no nodes of out-degree one. Nineteenth Southeastern Conference on Combinatorics, Graph Theory, and Computing (Baton Rouge, LA, 1988). Congr. Numer. 66 (1988), 49–62.
  • Na, Hwa Sung; Rapoport, Anatol. Distribution of nodes of a tree by degree. Math. Biosci. 6 1970 313–329.
  • Régnier, Mireille. A limiting distribution for quicksort. RAIRO Inform. Théor. Appl. 23 (1989), no. 3, 335–343.
  • Rösler, Uwe. A limit theorem for "Quicksort". RAIRO Inform. Théor. Appl. 25 (1991), no. 1, 85–100.